Alert archive / Kansas / Tornado Warnings in 2025

Tornado Warning 7, NWS Topeka, KS

April 28, 2025Dickinson County, Kansas

NWS Topeka, KS issued this tornado warning at Apr 28, 2025, 6:56 PM CDT for Dickinson County, Kansas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2025, 6:56 PM CDT (23:56 UTC)
Expired
Apr 28, 2025, 7:09 PM CDT
In force
13 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 4:58 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 527 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
527 m²/s²
0-3 km storm-relative helicity
549 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

642 
WFUS53 KTOP 282356
TORTOP
KSC041-290030-
/O.NEW.KTOP.TO.W.0007.250428T2356Z-250429T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
656 PM CDT Mon Apr 28 2025

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Central Dickinson County in central Kansas...

* Until 730 PM CDT.

* At 656 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles southwest of Enterprise, moving east at 20 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Dickinson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3877 9723 3884 9725 3892 9705 3880 9697
TIME...MOT...LOC 2356Z 256DEG 17KT 3882 9718 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

BD
2 follow-up statements
619 
WWUS53 KTOP 282359
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
659 PM CDT Mon Apr 28 2025

KSC041-290030-
/O.CON.KTOP.TO.W.0007.000000T0000Z-250429T0030Z/
Dickinson-
659 PM CDT Mon Apr 28 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR CENTRAL
DICKINSON COUNTY...

At 658 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southwest of Enterprise, moving east at 20 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Dickinson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3877 9720 3885 9722 3892 9705 3880 9697
TIME...MOT...LOC 2358Z 256DEG 17KT 3882 9717 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

BD
405 
WWUS53 KTOP 290009 RRA
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
709 PM CDT Mon Apr 28 2025

KSC041-290018-
/O.CAN.KTOP.TO.W.0007.000000T0000Z-250429T0030Z/
Dickinson-
709 PM CDT Mon Apr 28 2025

...THE TORNADO WARNING FOR CENTRAL DICKINSON COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, large hail and 
damaging winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Central Dickinson County.

&&

LAT...LON 3877 9720 3885 9722 3892 9705 3880 9697
TIME...MOT...LOC 0006Z 256DEG 17KT 3883 9711 

$$

BD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 28, 6:35 PM CDT, 21 minutes earlier. Its key messages:

  • Increasing confidence in scattered severe thunderstorms this evening, most likely along/north of I-70. Up to baseball sized hail, damaging winds 70 mph, and a few tornadoes possible.
  • A few additional storms should develop after midnight along a cold front. These are most likely south of I-70, with mainly a hail and damaging wind threat.
  • Shower and thunderstorms chances continue through midweek. Severe weather chances will be lower, though a low chance for localized flooding remains, mostly south of I-35.
Area forecast discussion, Apr 28, 6:35 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
635 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Increasing confidence in scattered severe thunderstorms this
evening, most likely along/north of I-70. Up to baseball sized hail,
damaging winds 70 mph, and a few tornadoes possible.

- A few additional storms should develop after midnight along a cold
front. These are most likely south of I-70, with mainly a hail and
damaging wind threat.

- Shower and thunderstorms chances continue through midweek. Severe
weather chances will be lower, though a low chance for localized
flooding remains, mostly south of I-35.

&&

.DISCUSSION...
Issued at 239 PM CDT Mon Apr 28 2025

Short term mesoscale discussion through tonight: Current surface
analysis depicts a dryline moving eastward across northeast Kansas.
This dryline is currently located along a line from around Concordia
south-southwestward towards Lyons. With southerly winds ahead of the
dryline and west-southwesterly winds behind it, surface convergence
appears to be enough that confidence is increasing in a few
scattered storms developing by around 5-6 PM. This appears most
likely along a corridor from near Junction City up to Marysville,
give or take 25 miles. With around 3000 J/kg of ML CAPE and 55-60
kts of effective shear, coupled with only weak mid-level height
falls, and conditions are strongly favorable for supercells. These
would generally move northeast through the evening hours, likely
exiting to the east by around 9-10 PM. Coverage of storms is likely
to be highest along and north of I-70, dropping off as you go south.
Given the highly favorable shear/instability parameters, very large
hail to around baseball size would be likely with any persistent
supercell, along with potential for damaging RFD winds. The tornado
threat looks initially modest early evening, given weaker low-level
shear and slightly higher LCLs out west. However as storms approach
northeast Kansas by around 7-8 PM, there could be a few hour window
of higher tornado potential. Surface winds appear a bit more backed
here, and the strengthening LLJ should increase 0-1 km shear to
around 20-25 kts. Some backing above 2-3 km does limit effective SRH
some, but 0-1 km SRH does appear supportive of some tornado risk
with any sustained supercell. After the first storms depart to the
east, after midnight there is potential for a second round of storms
as a cold front presses southward. This round appears to be focused
mainly along and south of I-70. The continued push of the cold front
should keep the severe risk lower, but some large hail and damaging
wind gusts should remain possible before sunrise.

Rest of the period: Tomorrow into Wednesday, the cold front will
stall south of our area. The southern portion of the upper trough
bringing today's severe weather will get pinched off over the
Southern Plains before finally lifting northeast Wednesday night. As
this process takes place, we should see a few more rounds of showers
and thunderstorms. Instability and shear don't support much of a
severe threat, but will likely support some rainfall amounts of
around an inch across east-central Kansas. Still a low risk for some
minor flooding if storms persist longer over any one period, but not
expecting widespread hydro issues at this point. Expecting drier
conditions for the end of the week and into the weekend as upper
ridging builds across our area and the upper pattern becomes
blockier. Temperatures look to remain near seasonal averages, with
highs in the low/mid 70s and lows around 50.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 633 PM CDT Mon Apr 28 2025

TS with hail is impacting KMHK at issuance time for the 00Z
TAFs. Storms will continue to remain possible for the first few
hours of the TAF period. Chances are a little lower at the
Topeka sites so went with PROB30 for those airports for now.
Will amend if needed as radar trends are monitored. Rain moves
south and east as winds turn to a northwesterly direction
tonight.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Reese
AVIATION...Teefey
Hazardous weather outlook, Apr 28, 2:38 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
238 PM CDT Mon Apr 28 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-291945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
238 PM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe storms are likely to develop by the early
evening hours, mainly east of a line from Marysville to Junction City.
These storms will be capable of all severe threats - very large hail
(up to baseball size) and damaging winds (60 to 70 mph) and a few
tornadoes.

More widespread storms likely develop along a southeast-moving cold
front after midnight in east-central KS with the main threats being
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Apr 28, 6:30 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
630 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     Tstm Wnd Gst     2 ESE Saint George      39.18N 96.39W
04/28/2025  E60 MPH          Pottawatomie       KS   Trained Spotter

&&

smb
Local storm report, Apr 28, 6:37 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
637 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Tstm Wnd Gst     3 WNW Wamego            39.22N 96.34W
04/28/2025  M68 MPH          Pottawatomie       KS   Emergency Mngr

            Weather station measured 68 mph wind gust 3
            northwest of Wamego at 631pm.

&&
Local storm report, Apr 28, 6:49 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
649 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Flash Flood      4 W Manhattan           39.16N 96.64W
04/28/2025                   Riley              KS   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

&&

JP
Local storm report, Apr 28, 6:52 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
652 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     Tstm Wnd Dmg     3 N Saint Marys         39.23N 96.06W
04/28/2025                   Pottawatomie       KS   Emergency Mngr

            Outbuilding damaged.

&&

JP
Local storm report, Apr 28, 6:55 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
655 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     Tstm Wnd Gst     8 S Abilene             38.80N 97.21W
04/28/2025  E60 MPH          Dickinson          KS   Emergency Mngr

&&

JP
Local storm report, Apr 28, 6:56 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
656 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Hail             Saint George            39.19N 96.42W
04/28/2025  M1.00 Inch       Pottawatomie       KS   Public

            Via social media photo. Delayed report.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:46 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson44 min
Apr 28, 5:13 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay26 min
Apr 28, 5:24 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDickinson36 min
Apr 28, 5:31 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPRiley27 min
Apr 28, 5:39 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Riley51 min
Apr 28, 5:52 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPMarshall, Riley23 min
Apr 28, 5:58 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDickinson17 min
Apr 28, 6:08 PM CDTSevere Thunderstorm WarningTOPMarshall17 min
Apr 28, 6:10 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPPottawatomie, Riley, Wabaunsee50 min
Apr 28, 6:24 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Riley, Wabaunsee24 min
Apr 28, 6:36 PM CDTFlash Flood WarningTOPDickinson, Geary, Pottawatomie, Riley4 hr
Apr 28, 6:48 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPJackson, Pottawatomie42 min
Apr 28, 6:50 PM CDTSevere Thunderstorm WarningTOPDickinson25 min

Nearby

Tornado Warnings in Kansas, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.